JOURNAL ARTICLE

Syndrome of inappropriate antidiuretic hormone-induced hyponatremia associated with amiodarone

Gourang P Patel, Jennifer B Kasiar
Pharmacotherapy 2002, 22 (5): 649-51
12013366
The syndrome of inappropriate antidiuretic hormone (SIADH), the most common cause of euvolemic hyponatremia, is due to nonphysiologic release of arginine vasopressin from the posterior pituitary. Hyponatremia induced by SIADH can be caused by several conditions, such as central nervous system disorders, malignancies, various nonmalignant lung diseases, hypoadrenalism, and hypothyroidism. A 67-year-old man developed hyponatremia consistent with SIADH. Although common comorbid conditions associated with SIADH were excluded as possible causes, his medical history and drug regimen were extensive. However, he had been taking spironolactone, amiodarone, and simvastatin for less than 3 months. Amiodarone was discontinued based on a case report suggesting that this drug can cause SIADH-induced hyponatremia. The patient's serum sodium level began to rise within 3 days of discontinuation and returned to normal within 1 month. Although SIADH-induced hyponatremia occurs only rarely, it should be recognized as a possible adverse effect of amiodarone.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
12013366
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"